Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 332, NWS Nashville, TN

October 25, 1997Marion County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 25, 1997, 3:03 AM CDT for Marion County, Tennessee. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 25, 1997, 3:03 AM CDT (08:03 UTC)
Expired
Oct 25, 1997, 3:45 AM CDT
In force
42 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Marion County, TN

What was reported inside it

TimeReportWhereRemark
Oct 25, 3:20 AM CDTHail 0.88Whitwell, TNNickel size hail was reported by local law enforcement.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 250803 RRA
SVRBNA
TNC115-250845-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
303 AM CDT SAT OCT 25 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST TENNESSEE
 
   ...MARION COUNTY
 
AT 301 AM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST
OF JASPER MOVING EAST AT 25 MILES AN HOUR. THIS STORM WILL MOVE THROUGH
JASPER BY 315 AM AND TO BETWEEN SEQUATCHIE AND HALETOWN BY 320 PM. LARGE
HAIL IS LIKELY WITH THIS STORM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 2:37 AM CDT, 26 minutes earlier.

Area forecast discussion, Oct 25, 2:37 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 AM CDT SAT OCT 25 1997

MOTHER NATURE HAS PLAYED HAVOC WITH OUR FCST POPS LAST 24 HRS.
IT'S BEEN HARD TO GET A GOOD HANDLE ON TIMING OF RAIN EVENTS,
AND THE NEXT SEVERAL DAYS PROMISE TO OFFER US MORE THAN OUR
FAIR SHARE OF ADDITIONAL FCST CHALLENGES.

RAIN AND THUNDERSTORMS TONIGHT APPEAR TO HAVE BEEN CAUSED BY
A MID-UPPER LVL JET ACTING ON A MODESTLY UNSTABLE AIR MASS,  IN
CLOSE PROXIMITY TO SFC BOUNDARY, WITH SGFNT DBZ CORES ASCENDING
WELL ABOVE THE FREEZING LEVEL. RECEIVED QUITE A FEW LARGE HAIL
REPORTS TONIGHT, ASSOCIATED WITH SVR TSTMS OVER SRN PARTS OF OUR AREA.

LATEST SFC REPORTS SHOW FNTL BOUNDARY EXTENDING FROM CENTRAL KY TO
NEAR BNA, NRN MS AND SRN ARKANSAS, WHICH IS MUCH FURTHER S THAN
PREDICTED BY EITHER ETA OR NGM. EXPECT MIDDLE TN TO REMAIN IN
CLOSE PROXIMITY TO QUASI-STATIONARY FNT TDY, AND PROVIDE ANOTHER
SGFNT CHALLENGE FOR TEMP AND POP FCSTS. S OF FNT, EXPECT SOME BREAKS
IN LOW CLOUDS THIS AFTERNOON, ALONG WITH SCTD TSTMS. NORTH OF FNT,

EXPECT MORE OVC CONDITIONS WITH PATCHY LGT RAIN OR DRIZZLE.

AS LOW PRESSURE MOVES EWD TOWARD LOWER MS VALLEY TDY, EXPECT
FNT TO LIFT BACK TO THE NORTH AS A WARM FNT. THUS, BY LATE
TDY EXPECT SOME BREAKS IN LOW CLDS AT MOST AREAS, WITH AFTERNOON
MAX TEMPS BTWN 70 AND 75 DEGS.

WOULD PROBABLY BUMP POPS UP FOR TDY, MORE IN LINE WITH FAN/FWC
GUIDANCE AND KEEP THEM IN THE CATEGORICAL RANGE THEREAFTER.

THINGS COULD REALLY START ROCKIN' AND ROLLIN' SUNDAY, AS SFC
FNT SLICES INTO UNSTABLE AMS AND LOW PRES TRACKS ACROSS KY AND
MAY BE LOOKING AT A SPRING STYLE SVR WX OUTBREAK. WILL HAVE TO
KEEP A CLOSE EYE ON SITUATION, ESPECIALLY SINCE STRONG UPPER
LVL JET REMAINS IN PLACE DURING ENTIRE TIME.

BNA 72/61/72/50 5885

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 11:48 PM CDTSevere Thunderstorm WarningOHXWayne57 min
Oct 25, 12:02 AM CDTSevere Thunderstorm WarningOHXFranklin28 min
Oct 25, 12:29 AM CDTSevere Thunderstorm WarningOHXGrundy31 min
Oct 25, 12:44 AM CDTSevere Thunderstorm WarningOHXGiles46 min
Oct 25, 1:05 AM CDTSevere Thunderstorm WarningOHXCoffee40 min
Oct 25, 1:31 AM CDTSevere Thunderstorm WarningOHXGrundy44 min
Oct 25, 1:34 AM CDTSevere Thunderstorm WarningOHXGiles41 min
Oct 25, 1:46 AM CDTSevere Thunderstorm WarningOHXLincoln, Marshall44 min
Oct 25, 2:43 AM CDTSevere Thunderstorm WarningOHXLincoln47 min
Oct 25, 6:31 AM CDTSevere Thunderstorm WarningOHXCheatham29 min
Oct 25, 7:17 AM CDTSevere Thunderstorm WarningOHXDavidson28 min
Oct 25, 7:30 AM CDTSevere Thunderstorm WarningOHXLincoln30 min
Oct 25, 7:49 AM CDTSevere Thunderstorm WarningOHXWilson26 min
Oct 25, 7:59 AM CDTSevere Thunderstorm WarningOHXFranklin31 min
Oct 25, 8:17 AM CDTSevere Thunderstorm WarningOHXGrundy43 min
Oct 25, 9:03 AM CDTSevere Thunderstorm WarningOHXBledsoe42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.